David Lambert, MD; Meghan E. Nothem, DO; Zacory Kobylarz, MD; Cecilia Scholcoff, MD, MPH
Introduction: Agranulocytosis, a severe decrease or absence of neutrophils, is a side effect of several medications, including chlorpromazine. If not promptly recognized, it can lead to overwhelming infection, sepsis, and death.
Case Presentation: A 72-year-old man with adenocarcinoma of the lung status-post recent lobectomy was admitted for postsurgical pain and electrolyte derangement. During his admission, he had intractable hiccups and was started on chlorpromazine 25 mg by mouth 3 times a day. Within a week, he developed pneumonia, type 1 respiratory failure, and a progressive neutropenia. Chlorpromazine-induced agranulocytosis was suspected and chlorpromazine was discontinued; however, the patient expired, with postmortem findings of aspergillus bronchopneumonia as cause of death.
Discussion: Chlorpromazine is a well-studied cause of agranulocytosis. This case is novel in its rapid time course of less than 1 week; most cases report the resultant agranulocytosis on the order of weeks rather than days.
Conclusion: This case highlights an important need to recognize this medication side effect early so the offending agent may be stopped and the patient properly supported, so as to avoid the severe risk of neutropenic infection, sepsis, and death.